Vaccines and Purpura: Possible Cause and Effect?

February 12, 2016
Terry Brenneman, MD

A 5 y/o boy bruises easily. Mom thinks he has leukemia. On exam he does have purpura. So, where do vaccines fit in?

[[{"type":"media","view_mode":"media_crop","fid":"41124","attributes":{"alt":"MMR-induced ITP","class":"media-image","id":"media_crop_8566859314470","media_crop_h":"0","media_crop_image_style":"-1","media_crop_instance":"4291","media_crop_rotate":"0","media_crop_scale_h":"0","media_crop_scale_w":"0","media_crop_w":"0","media_crop_x":"0","media_crop_y":"0","style":"height: 420px; width: 620px;","title":"©INSAGO/Shutterstock.com ","typeof":"foaf:Image"}}]]A febrile patient with purpura can be an infectious disease emergency. Sepsis with disseminated intravascular coagulation can be a consequence of several vaccine preventable diseases. But can a vaccine cause purpura, instead of prevent it? 

It is a busy day in your office one November morning when your triage nurse approaches to ask if she can double book a patient. She explains that Mrs. X called and is concerned that her son might have leukemia. At first you think it is just another GSO (Google search overreaction), but then you remember you had seen her son 2 weeks previously for his 5-year checkup and that mom is an RN. You tell the nurse to have her come in now.

Thirty minutes later, Mom arrives with her healthy-looking boy in tow. But, he does have numerous purpura on his legs and arms, with a few on his face and trunk. His exam is normal. The results of a CBC are consistent with idiopathic thrombocytopenic purpura (ITP), not leukemia. Over the next few weeks the diagnosis of ITP is confirmed and the child recovers without treatment. Mom asks you a question at a followup: “Do you think the ITP could be related to the 5-year shots he got?  All the bruising started about 2 weeks after his checkup.” You check the chart. He was given 4 vaccines: Kinrix (DTaP-IPV), MMR, Varivax, and a Flumist (LAIV).

You reply:

A. None of the vaccines her son received have been shown to cause ITP. Most cases of ITP are idiopathic.

B. MMR can cause thrombocytopenia and it is one of the risks listed on the vaccine information statement (VIS) sheet she was given.

C. MMR can cause thrombocytopenia, but it is so uncommon it is not mentioned on the VIS.

D. ITP has been associated with FluMist, just like influenza may rarely cause ITP.

For answer, discussion, and another question, please click here.

Answer: B. MMR can cause thrombocytopenia and it is one of the risks listed on the vaccine information statement (VIS) sheet she was given.

You could reassure mom that the incidence of ITP after the MMR vaccine is still thought to be less than the incidence of ITP after natural rubella and measles disease. One case per 40,000 administered doses is the estimated risk. I have seen one case in my 35 years as a pediatrician. About 60% of ITP cases seem to follow a viral infection. Influenza disease does not seem to result in an increased risk of ITP. A study done in Japan reported only 2 cases of ITP following influenza vaccination in a cohort of 38 million persons.

Fortunately for me, my only vaccine-responsible case of ITP occurred after a child's final dose of MMR.

What would you do if a patient of yours had developed ITP after his first dose of MMR at 12 months of age and now presents for his 5-year checkup when a second MMR is usually administered?

A. Administration of MMR to someone who developed ITP following his first dose is contraindicated, but is only considered a precaution for a child who had ITP not temporally related to his first dose of MMR.

B. Administration of MMR is contraindicated in any individual with a history of ITP.

C. Administration of MMR is considered a precaution in an individual with a history of thrombocytopenia of any cause.

D. Go ahead and give the MMR since there is no increased risk of ITP beyond the 1 in 40,000.

For answer and discussion, please click here.

Answer C. Administration of MMR is considered a precaution in an individual with a history of thrombocytopenia of any cause.

Individuals who have had ITP are at increased risk of recurrence as compared to the general population. A precaution in the package insert means that the provider needs to decide if the benefit outweighs the risk. What I would do in this situation would be to draw a measles titer. If positive, I would not give a second dose. If negative (the case about 5% of the time when the first MMR is given at 12 months of age), then I would recommend a second dose and explain my rationale to the parent.

Have you seen MMR-induced ITP? Any lessons learned or wisdom to share with colleagues?  Please use comment box, below.

References:

Marshall G. The Vaccine Handbook: A Practical Guide for Clinicians. 5th ed. West Islip, New York: Professional Communications, Inc.;2015.

Shizuma T. Immune thrombocytopenia following influenza virus infection and influenza vaccine administration. Virol Mycol. 2014;S2:003. doi: 10.4172/2161-0517.S2-003

 

Related Content:

Vaccines